Illinois, 2013

Flash Flooding in Illinois, July 1, 2013

July 1, 2013 · NWS ILX · 5 events in 5 counties and zones

A slow moving upper level low in the lower Ohio River Valley, combined with ample moisture to produce widespread thunderstorms with heavy rain in southeast and southern Illinois. These periods of thunderstorms, which produced heavy rain on already saturated ground from flooding in the last half of June, resulted in renewed flash flooding in a large part of southeast Illinois the morning of July…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow moving upper level low in the lower Ohio River Valley, combined with ample moisture to produce widespread thunderstorms with heavy rain in southeast and southern Illinois. These periods of thunderstorms, which produced heavy rain on already saturated ground from flooding in the last half of June, resulted in renewed flash flooding in a large part of southeast Illinois the morning of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:38 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 1, 2:38 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
338 AM CDT MON JUL 1 2013

.DISCUSSION...
ISSUED 321 AM CDT MON JUL 1 2013
UPPER LEVEL LOW SPINNING OVER THE ERN OHIO RIVER VALLEY STILL
DOMINATING THE WEATHER FOR THE MIDWEST. DEEP RIDGE OVER THE WRN
HALF OF THE CONUS AND ALMOST STRAIGHT NRLY FLOW OVER THE PLAINS
WITH THE VERY AMPLIFIED FLOW. SERIES OF SMALL WAVES ROTATING
AROUND THE UPPER LOW...IN ADDITION TO ALMOST DAILY INSTABILITY
SHOWERS RESULTS IN A RATHER WET FORECAST OVERALL...AT LEAST FOR
THE FIRST FEW DAYS OF THE WEEK. MODELS REMAIN IN RATHER GOOD
AGREEMENT WITH ONE ANOTHER...EVEN IF THE MODELS ARE TRENDING
SLOWER OVERALL WITH THE EXIT OF THE UPPER TROF/LOW.

SHORT TERM...TODAY AND TOMORROW...
FOR THE MOST PART... MON AND TUESDAY WILL BE VERY SIMILAR TO
SUNDAY. TEMPS RATHER MILD IN THE MID 70S AND NORTHERLY
WINDS...AFTERNOON AND EVENING SHOWERS...PARTICULARLY IN THE
EASTERN PORTIONS OF THE STATE. TOMORROW ALMOST IDENTICAL WITH THE
EXCEPTION BEING THE ALMOST RETROGRADE OF THE UPPER LOW OVER THE
FCST AREA. GFS IS FAR MORE SIGNIFICANT WITH THE WESTWARD MOTION OF
THE CLOSED LOW CENTER AT H5...THE ECMWF BEING MORE SUBTLE. THE NAM
HAS OPENED THE WAVE AT THAT POINT...BUT THE WOBBLE WEST IS STILL
THERE. THIS RESULTS IN A SLIGHTLY BETTER CHANCE FOR MORE
WIDESPREAD SHOWERS/TS FOR TUESDAY.

LONG TERM...WEDNESDAY THROUGH SUNDAY...
WEDNESDAY STILL A SIMILAR PATTERN TO THE FIRST HALF OF THE
WEEK...WITH THE LOW STILL IN PLACE ALOFT. MODELS FINALLY MOVING
THE LOW ON THURSDAY...WITH DIMINISHING POPS FROM WED NIGHT THROUGH
FRIDAY. POPS RETURNING ON SATURDAY...BUT CONFIDENCE VERY LOW AS IT
IS VERY DEPENDENT ON THE PATTERN LEFT IN THE WAKE OF THE EXITING
LOW. WITH THE MODELS SLOWING THE DEPARTURE OF THE UPPER LOW...AND
NO SIGNIFICANT KICKER...CONCERNED THE PATTERN SHIFT IS NOT YET A
GOOD DEPICTION. NEXT FEW RUNS WILL HELP SOLIDIFY THE PICTURE...BUT
EITHER WAY...SLIGHT/CHANCE POPS NOT OUT OF THE QUESTION DUE TO
TIME OF YEAR ALONE...MUCH LESS AN ACTIVE WEATHER PATTERN SHIFT.

HJS
&&

.AVIATION...
ISSUED 1137 PM CDT SUN JUN 30 2013

VFR CONDITIONS WILL PREVAIL THROUGH THE ENTIRE 06Z TAF PERIOD.
A FEW LIGHT SHOWERS WILL CONTINUE TO ROTATE SOUTHWESTWARD AROUND
UPPER LOW CENTERED OVER INDIANA TONIGHT. BASED ON RADAR TRENDS AND
HIGH-RES MODEL OUTPUT...WILL CARRY VCSH AT KCMI ACCORDINGLY. WINDS
WILL REMAIN NORTHEASTERLY AT AROUND 10KT THROUGH THE NIGHT. WITH
UPPER LOW REMAINING IN THE VICINITY...SCATTERED SHOWERS WILL ONCE
AGAIN DEVELOP ACROSS THE AREA FROM LATE MORNING THROUGH THE AFTERNOON.
FORECAST SOUNDINGS AND CU-RULE SUGGEST THE MOST WIDESPREAD CLOUD
COVER WILL DEVELOP FURTHER E/SE IN CLOSER PROXIMITY TO THE LOW.
WILL THEREFORE INCLUDE BKN CEILINGS AT AROUND 5000FT ALONG WITH
VCSH AT BOTH KDEC AND KCMI AFTER 17Z. FURTHER WEST...WILL ONLY
CARRY SCT CLOUD COVER AND MAKE NO MENTION OF SHOWERS. NORTHEASTERLY
WINDS WILL AGAIN BE ON THE BRISK SIDE...WITH GUSTS TO AROUND 20KT
DURING THE AFTERNOON.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 1, 5:05 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
605 AM CDT MON JUL 1 2013

ILZ027>031-036-037-040-041-047>050-021100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
605 AM CDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON UNTIL
SUNSET. THE RISK OF SEVERE THUNDERSTORMS IS LOW...BUT A FEW
THUNDERSTORMS COULD BRIEFLY PRODUCE BRIEF HEAVY RAINS...PEA SIZE
HAIL AND CLOUD TO GROUND LIGHTNING EAST OF THE ILLINOIS RIVER.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
DOWNSTREAM OF PEORIA FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL STORM SYSTEM WILL LINGER OVER THE MIDWEST THROUGH
THURSDAY...BRINGING A DAILY CHANCE FOR MAINLY AFTERNOON AND EARLY
EVENING ISOLATED THUNDERSTORMS...ESPECIALLY EAST OF THE ILLINOIS
RIVER. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-051>057-061-021100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
605 AM CDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH MID
EVENING. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS LOW...BUT A
FEW THUNDERSTORMS COULD PRODUCE A COUPLE COLD AIR FUNNELS...GUSTY
WINDS...BRIEF HEAVY RAINS...SMALL HAIL AND CLOUD TO GROUND
LIGHTNING...ESPECIALLY ALONG AND SOUTHEAST OF I-55.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

AN UPPER LEVEL STORM SYSTEM WILL LINGER OVER THE MIDWEST THROUGH
THURSDAY...BRINGING A DAILY CHANCE FOR MAINLY AFTERNOON AND EARLY
EVENING THUNDERSTORMS. ADDITIONAL CHANCES OF STORMS WILL RETURN
FOR SATURDAY THROUGH MONDAY. THE RISK OF ORGANIZED SEVERE
THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-021100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
605 AM CDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT.
THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS LOW... BUT A FEW
THUNDERSTORMS COULD PRODUCE A COUPLE COLD AIR FUNNELS... BRIEF
HEAVY RAINS...GUSTY WINDS...SMALL HAIL AND CLOUD TO GROUND
LIGHTNING. LOCALIZED FLOODING MAY OCCUR OVER LOW LYING ROADS AND
POOR DRAINAGE AREAS.

FLOODING WILL CONTINUE ALONG PARTS OF THE EMBARRAS RIVER AT
LAWRENCEVILLE UNTIL MID WEEK. FLOODING ON THE LITTLE WABASH
RIVER WILL CONTINUE AT CLAY CITY FOR ANOTHER COUPLE DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

AN UPPER LEVEL STORM SYSTEM WILL LINGER OVER THE MIDWEST THROUGH
THURSDAY...BRINGING A DAILY CHANCE FOR MAINLY AFTERNOON AND EARLY
EVENING THUNDERSTORMS. ADDITIONAL STORMS WILL BE POSSIBLE NEXT
SATURDAY THROUGH MONDAY. THE RISK OF ORGANIZED SEVERE
THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

SHIMON

The radar

The Evansville,IN radar (KVWX), 91 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
July 1, 6:00 AM CST to 12:30 PM CST
Where
Clay County, 5.49 mi ENE of Bible Grove to 2.39 mi N of Mc Cabe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.911, -88.362

Periods of heavy rain on already saturated ground produced flash flooding in a large part of Clay County. Observers reported 3.00 to 5.00 inches of rain during the morning. This resulted in the flash flooding of many rural roads and low water crossings. The heaviest rainfall was reported between the village of Sailor Springs and the Richland County line.

Flash Flood, Crawford

When
July 1, 6:00 AM CST to 2:30 PM CST
Where
Crawford County, 3.78 mi WSW of Landes to 1.54 mi SSW of Port Jackson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.852, -87.946

Periods of heavy rain on already saturated ground produced flash flooding in a large part of Crawford County. Observers reported 3.00 to 5.00 inches of rain from the morning into the early afternoon. One foot of water was reported at the intersection of State Highways 1 and 33 east of Robinson. Numerous streets in the city of Robinson were flooded and most rural roads were impassable during the morning.

Flash Flood, Lawrence

When
July 1, 7:00 AM CST to 2:00 PM CST
Where
Lawrence County, 4.49 mi WNW of Chauncey to 1.42 mi SW of Helena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.852, -87.909

Periods of heavy rain on already saturated ground produced flash flooding in northwest and western Lawrence County. Observers reported 3.00 to 5.00 inches of rain during the morning. Most rural roads were impassable as a result.

Flash Flood, Richland

When
July 1, 7:30 AM CST to 4:00 PM CST
Where
Richland County, 1.27 mi NNW of Wakefield to 4.11 mi W of Pureton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.847, -88.258

Periods of heavy rain on already saturated ground produced flash flooding in most of Richland County. Observers reported 4.00 to 6.00 inches of rain from the morning into the early afternoon. Highway 130 from 4 miles north of Olney to Parkersburg was flooded. Numerous streets in the city of Olney were inundated and the Fox Creek was out of its banks. Most rural roads were impassable during the morning.

Flash Flood, Jasper

When
July 1, 7:30 AM CST to 3:00 PM CST
Where
Jasper County, 8.5 mi WSW of Bogota to 5.29 mi E of Rafetown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.853, -88.363

Periods of heavy rain on already saturated ground produced flash flooding in southern Jasper County. Observers reported 3.00 to 5.00 inches of rain during the morning. This resulted in the flash flooding of many rural roads, creeks and low water crossings in the southern third of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470190, 470195, 470197, 470192, 470193.